Multifocal, Fixed-Drug Eruption Masqueradingas Recurrent Erythema Multiforme

February 2012 | Volume 11 | Issue 2 | Case Report | 244 | Copyright © 2012

Abstract

Fixed drug eruptions often have a characteristic appearance, which, when correlated with the clinical history, can be easily identified. However, multifocal fixed drug eruptions, especially the non-pigmenting variety, can present a diagnostic challenge, especially in the absence of a complete medication history. We present such a case, in which the patient was taking two over-the-counter medications, both of which contain uncommon causes of multifocal fixed drug eruptions.

J Drugs Dermatol. 2012;11(2):244-246.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 17-year-old white female with a history of polymyositis, on monthly intravenous immunoglobulin (IVIg) infusions for the past year, presented to our dermatology clinic for a five-day history of multiple edematous erythematous plaques, some with central vesiculation, on the face, chest, back, upper extremities, and thighs, as well as a single erosion on the hard palate (Figure 1). The lesions began as pruritic erythematous macules, then progressed to papules, which subsequently evolved to plaques with central vesiculation. The patient reported that one month prior, on the evening following that month's IVIg infusion, she developed a red spot on her right malar cheek that spontaneously resolved without further progression. She had dismissed that lesion as a mosquito bite. Because the current lesions had developed prior to her most recent infusion, the possibility of a drug eruption secondary to IVIg seemed unlikely. Rather, the initial clinical differential diagnosis included Sweet's Syndrome, urticaria, urticarial vasculitis, cutaneous lupus erythematosus, urticarial bullous pemphigoid, bullous impetigo, and atypical erythema multiforme. The patient denied preceding infection, upper respiratory symptoms, gastrointestinal complaints, cold sores, or other prodrome. Careful questioning likewise elicited no prior episodes of cold sores. She endorsed no other medication use at the time. The lesions resolved after about 10 days.

Punch biopsies of two lesions demonstrated full-thickness epidermal necrosis with vacuolar interface dermatitis, and a superficial and deep lymphocytic infiltrate with eosinophils, features consistent with a bullous drug reaction or erythema multiforme. Direct immunofluorescence demonstrated non-specific staining, consistent with an interface dermatitis.

Although the next month's IVIg infusion was uneventful, two weeks subsequent to the following one, she developed similar lesions, though not as severe or extensive as with the previous episode. At that point, the suspected diagnosis was recurrent, albeit atypical, erythema multiforme secondary to subclinical herpes simplex. Chronic suppressive antiviral therapy was thus considered. Following her next IVIg infusion, she developed yet another episode, and returned to our clinic. At that appointment, while reviewing photographs from the first evaluation, it was noted that the current lesions had occurred in the exact same locations as before (Figure 2). Upon further questioning, it was discovered that the patient had been intermittently taking ibuprofen and acetaminophen/dichloralphenazone/isometheptene combination tablets for migraine headaches, which had often occurred following IVIg infusions. Therefore, the diagnosis of multifocal fixed drug eruption was subsequently rendered.

DISCUSSION

Numerous medications have been implicated as causes of fixed drug eruption (FDE), including various antimicrobials, antipyretic/ analgesic/anti-inflammatory drugs, and anticonvulsants.1-6 Trimethoprim-sulfamethoxazole and cotrimoxazole have been found to be the most common causes of FDE in the world literature. However, phenazone derivatives were found be the most

↑ back to top


Related Articles